Virginia, 2002

Flash Flooding and Hail in Virginia, May 26, 2002

May 26, 2002 · NWS LWX · 29 events in 11 counties and zones

An approaching cold front kicked off several thunderstorms across Northern Virginia during the afternoon and evening hours of the 26th. These storms contained very heavy rainfall, large hail, and damaging winds.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An approaching cold front kicked off several thunderstorms across Northern Virginia during the afternoon and evening hours of the 26th. These storms contained very heavy rainfall, large hail, and damaging winds. In Rockingham County, heavy downpours flooded Route 612 north of Route 259. It rained so hard that cars had to pull over to the side of the road during the deluge. Dime sized hail fell in Fulks Run. In Page County, marble to dime sized hail covered the ground in Luray. Quarter sized hail fell east of Luray at the intersection of Route 211 and Skyline Drive. In Shenandoah County, roads near Mt. Jackson were flooded by heavy downpours. In Rappahannock County, quarter sized hail fell in Amissville, Sperryville, and Castleton. Several cars were dented and repairs averaged $1000 per vehicle. There was one unconfirmed report of golfball sized hail in an unknown part of the county. An inch of rain fell in 20 minutes in Castleton. Rainfall totals included 2.88 inches in Castleton, 2.52 inches in Sperryville, and 2.20 inches in Mathews Arm. In Warren County, dime sized hail fell just west of Reliance. A total of 2.35 inches of rain was recorded at Hogback Mountain. In Frederick County, marble to quarter sized hail fell in Winchester. A total of 3 inches of rain fell in the southeast portion of the county. In Fauquier County, a spotter recorded a wind gust of 66 MPH and dime to quarter sized hail in Warrenton. Damage was reported to trees and power lines in town. Just east of Warrenton, golfball sized hail fell at the intersection of Route 29 and Route 643. About 3 miles south of Warrenton on Route 643, walnut sized hail was reported. In Prince William County, dime sized hail fell twice in Manassas. A wind gust of 50 MPH was estimated by a spotter. In Loudoun County, a few trees were downed and dime sized hail fell just south of Hamilton. Dime to quarter sized hail was reported in Leesburg and South Riding. Golfball sized hail fell in Round Hill. A gust of 52 MPH was recorded at the Leesburg Airport. In Fairfax County, dime sized hail was reported in Centreville where 1.45 inches of rain fell in 20 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 1:00 PM EST, 20 minutes earlier.

Area forecast discussion, May 26, 1:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
200 PM EDT SUN MAY 26 2002

UPDATED ZONES TO ADD SVR TSTM WATCH ALL ZONES THRU 8 PM.

...PREVIOUS AFD...

AT 15Z...MOSUNNY SKIES ALL BUT FAR NE CWA ALLOWING TEMPS TO CLIMB
INTO THE 70S. THIS SUN WILL BE VERY HELPFUL IN THE DEVELOPMENT OF
AFT TSRA AS WEAK BDRY CURRENTLY ALONG NW CWA BORDER SLOWLY CRAWLS
ESE INTO CWA. BUFKIT MODELS SOUNDINGS SHOW UP TO 2500 J/KG BY THIS
AFT WITH TRIGGER TEMP REACHED. 12Z ETA SHOWS THETA E RIDGE OVER CWA
AND PLENTY OF VVEL AT 500/700MB BY 00Z ALONG BDRY.

EXPECT TSRA TO DEVELOP ACROSS CWA 2-3PM WITH STORMS AHEAD OF BDRY TO
BE PULSE VARIETY WITH SUSTAINED ACTIVITY ALONG BDRY. STORMS THAT
FORM ALONG SLOW MOVING BDRY MAY PRODUCE HVY RAINFALL IF THEY TRAIN.
PRECIP WATER VALUES 1.2 INCHES ELSEWHERE WILL KEEP HVY RAIN THREAT
LOW IN PULSE STORMS. FREEZING LEVEL 12KFT AND WETBULB ZERO 11KFT A
BIT HIGH FOR LARGE HAIL BUT CANNOT RULE OUT COMPLETELY DUE TO STRONG
VVEL. MAIN THREAT WILL BE DAMAGING WINDS DUE TO STRONG UPDRAFTS. SPC
HAS MOST OF CWA /EXCLUDING FAR W SLIVER/ IN SLIGHT RISK THIS AFT.

WILL UPDATE ZONES TO REMOVE MORNING CLD WORDING AND TO RAISE POPS.
WILL ALSO ADD ENHANCED WORDING FOR WINDS/HAIL AND RAISE AFT TEMPS IN
SHEN VALLEY DUE TO CURRENT TREND. FOR TONIGHT...WILL REMOVE UNTIL
MIDNIGHT PRECIP WORDING DUE TO BDRY BEING OVHD AND 12Z ETA
CONTINUING VVEL AFT 00Z. REST OF FCST UNCHANGED.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

MMARGRAF

In the hours before

Special weather statement, May 26, 9:40 AM EST, 3 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-262300-

SPECIAL WEATHER STATEMENT...SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1040 AM EDT SUN MAY 26 2002

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER A LARGE PORTION
OF MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA AND THE
EASTERN PANHANDLE OF WEST VIRGINIA. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE STRONG AND POTENTIALLY DAMAGING WINDS. HAIL
AND HEAVY RAINS ARE ALSO POSSIBILE. THE TIME OF PEAK THREAT IS MID
AFTERNOON INTO THE EVENING HOURS.

A COLD FRONT ACROSS NORTHERN WEST VIRGINIA AND SOUTHWEST
PENNSYLVANIA WILL MOVE SLOWLY SOUTHEAST INTO THE MID ATLANTIC REGION
THIS AFTERNOON AND EVENING. THE AIR MASS ALONG AND AHEAD OF THIS
FRONT IS MOIST AND UNSTABLE. THE APPROACHING FRONT WILL PROVIDE A
FOCUS FOR THUNDERSTORM DEVELOPMENT ALONG WITH DAYTIME HEATING.

RESIDENTS...TOURISTS...BOATERS AND OTHERS ENJOYING HOLIDAY WEEKEND
OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND STATEMENTS AS THE DAY
PROGRESSES.

MMARGRAF
Special weather statement, May 26, 1:13 PM EST, 7 minutes before
MDZ004-VAZ026-027-029>031-038>042-051-WVZ053-261915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
213 PM EDT SUN MAY 26 2002

...THUNDERSTORMS OVER NORTHWEST VIRGINIA...

AT 210 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM JUST
NORTH OF JEROME IN SHENANDOAH COUNTY. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH AND WILL AFFECT NORTHERN AND WESTERN SHENANDOAH
COUNTY BETWEEN 2:15 PM AND 3:00 PM. THIS STORM COULD PRODUCE
HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING.

IN ADDITION...A STRONG THUNDERSTORM WAS LOCATED NEAR LURAY IN PAGE
COUNTY. THIS STORM IS MOVING EAST AT 25 MPH AND WILL AFFECT PAGE
COUNTY AND WARREN COUNTY WITH SMALL HAIL...WIND GUSTS TO 40
MPH...HEAVY RAIN AND LIGHTNING BETWEEN 215 PM AND 300 PM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER.

WALSTON

The radar

The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

21 hail, 3 flash flood, 3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Hail, Page

When
May 26, 1:20 PM EST
Where
Page County, Luray
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -78.467

Dime sized hail fell.

Hail, Page

When
May 26, 1:45 PM EST
Where
Page County, Panorama
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -78.317

Quarter sized hail was reported at the intersection of Route 211 and Skyline Drive.

Hail, Rappahannock

When
May 26, 1:55 PM EST
Where
Rappahannock County, Sperryville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -78.250

Quarter sized hail fell.

Heavy Rain, Warren

When
May 26, 2:00 PM EST to 4:00 PM EST
Where
Warren County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Heavy Rain, Frederick

When
May 26, 2:00 PM EST to 4:00 PM EST
Where
Frederick County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.205, -78.263 (the zone’s center; the record gives no point)

Hail, Winchester (C)

When
May 26, 2:15 PM EST
Where
Winchester (C) County, Winchester
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -78.167

Quarter sized hail was reported.

Hail, Warren

When
May 26, 2:24 PM EST
Where
Warren County, 3 mi W of Reliance
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -78.300

Dime sized hail fell.

Flash Flood, Rappahannock

When
May 26, 2:35 PM EST to 4:30 PM EST
Where
Rappahannock County, Castleton
Measured
88
Reported by
LAW ENFORCEMENT
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Nickel sized hail fell.

Hail, Rappahannock

When
May 26, 2:53 PM EST
Where
Rappahannock County, Amissville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -78.000

Quarter sized hail fell.

Hail, Fauquier

When
May 26, 3:25 PM EST
Where
Fauquier County, Warrenton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -77.783

Dime sized hail was reported.

Hail, Fauquier

When
May 26, 3:25 PM EST to 3:27 PM EST
Where
Fauquier County, 1 mi E of Warrenton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.720, -77.767

Golfball sized hail was spotted.

Hail, Loudoun

When
May 26, 3:40 PM EST
Where
Loudoun County, Round Hill
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -77.817

Golfball sized hail fell.

Thunderstorm Wind, Loudoun

When
May 26, 3:50 PM EST
Where
Loudoun County, Hamilton
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.133, -77.650

A few trees were downed.

Hail, Loudoun

When
May 26, 3:54 PM EST
Where
Loudoun County, 1 mi S of Hamilton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -77.650

Dime sized hail fell.

Hail, Rockingham

When
May 26, 3:55 PM EST
Where
Rockingham County, Fulks Run
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -78.900

Dime sized hail was reported.

Hail, Loudoun

When
May 26, 4:07 PM EST
Where
Loudoun County, Leesburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -77.550

Dime to quarter sized hail fell.

Hail, Rappahannock

When
May 26, 4:14 PM EST
Where
Rappahannock County, Sperryville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -78.250

Quarter sized hail was reported.

Hail, Fauquier

When
May 26, 5:45 PM EST
Where
Fauquier County, 3 mi SE of Warrenton
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -77.750

Walnut sized hail fell.

Thunderstorm Wind, Fauquier

When
May 26, 5:50 PM EST
Where
Fauquier County, Warrenton
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.717, -77.783

A 66 MPH wind gust was recorded.

Hail, Fauquier

When
May 26, 5:50 PM EST
Where
Fauquier County, Warrenton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -77.783

Quarter sized hail fell.

Hail, Fauquier

When
May 26, 6:05 PM EST
Where
Fauquier County, 3 mi NE of Warrenton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -77.750

Dime sized hail was reported.

Hail, Rappahannock

When
May 26, 6:40 PM EST
Where
Rappahannock County, 1 mi N of Castleton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -78.117

Quarter sized hail was spotted.

Thunderstorm Wind, Fauquier

When
May 26, 8:00 PM EST
Where
Fauquier County, Warrenton
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.717, -77.783

Trees and power lines were downed.

Hail, Loudoun

When
May 26, 8:09 PM EST
Where
Loudoun County, 3 mi SW of Dulles Intl Arpt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -77.483

Quarter sized hail fell in South Riding.

Hail, Manassas (C)

When
May 26, 8:35 PM EST
Where
Manassas (C) County, Manassas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -77.483

Dime sized hail fell.

Hail, Fairfax

When
May 26, 8:43 PM EST
Where
Fairfax County, Centreville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -77.417

Dime sized hail was reported.

Hail, Manassas (C)

When
May 26, 8:50 PM EST
Where
Manassas (C) County, Manassas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -77.483

A second storm produced dime sized hail.

Flash Flood, Shenandoah

When
May 26, 8:55 PM EST to 10:00 PM EST
Where
Shenandoah County, Mt Jackson
Reported by
LAW ENFORCEMENT
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Roads were flooded.

Flash Flood, Rockingham

When
May 26, 9:10 PM EST to 11:00 PM EST
Where
Rockingham County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.512, -78.876 (the zone’s center; the record gives no point)

Water flooded Route 612 and Route 259.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297492, 5297615, 5297493, 5297494, 5297495, 5297496, 5297497, 5297498, 5297499, 5297500, 5297596, 5297597, 5297599, 5297598, 5297600, 5297601, 5297602, 5297603, 5297604, 5297605, 5297606, 5297607, 5297608, 5297609, 5297610, 5297611, 5297612, 5297613, 5297614.